24-year-old Las Vegas resident Basia Query suffered an anaphylactic reaction and was rushed to a nearby hospital following a lip filler procedure. Soon after a beautician applied the filler, Query’s lips swelled over three times their normal size, prompting her subsequent rush to the ER.
The dermal filler was inserted into Query’s lips using a hyaluronic acid pen — also known as a hyaluron pen — a device using highly pressurized air to push the filler beneath the skin. Typically, fillers are injected by a practitioner using a thin needle.
According to Newshub, the pen — popular on TikTok and marketed as an affordable, painless alternative to traditional lip filler — uses pressurized air to create microscopic holes in the skin and push the hyaluronic acid beneath the surface. Medical experts warn the device is dangerous and often produces poor results.
On October 8, 2021, the US Food and Drug Administration issued a warning against using the device which in part reads:
The U.S. Food and Drug Administration (FDA) is warning the public and health care professionals not to use needle-free devices such as hyaluron pens for injection of hyaluronic acid (HA) or other lip and facial fillers, collectively and commonly referred to as dermal fillers or fillers.
The FDA is aware of serious injuries and in some cases, permanent harm to the skin, lips, or eyes with the use of needle-free devices for injection of lip and facial fillers.
The FDA goes on to recommend:
- Do not undergo any filler procedure with needle-free devices.
- Do not buy or use lip or facial fillers sold directly to the public.
- Do not inject yourself or others with lip and facial fillers using any device. FDA-approved dermal fillers are indicated for prescription use only.
- If you experience any problems or are concerned after injection of lip or facial fillers using a needle-free device, seek care from a licensed health care provider.
- Report any problems experienced after using needle-free devices for injection of fillers to MedWatch, the FDA Safety Information and Adverse Event Reporting program.
- If you are considering a filler procedure, talk to a licensed health care provider about the procedure using an FDA-approved dermal filler. Dermal filler procedures should only be performed by licensed health care providers. For more information, see the FDA’s webpage: Dermal Fillers (Soft Tissue Fillers).
Upon arriving at the hospital, Query was administered epinephrine, the only drug that can halt and reverse the progression of anaphylaxis, a life-threatening reaction to a food, drug, insect venom, or substance.
She was kept under observation for three hours before being discharged.
Her TikTok documenting the experience has already garnered some 20 million views on the social media platform:
@basiaquery 0/10 do not recommend #fyp #lips #hylauronpen ♬ Oh no, oh no, oh no, no no – Hip Hop
Although the swelling subsided after 24 hours, she says her lips have remained seriously bruised. Here is her update two days after the ordeal where she asserts the reaction was to the lidocaine topical cream that was applied as part of the procedure:
@basiaquery Replying to @alyssaschall ♬ original sound – Basia Query